Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 1998, 4:13 PM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 1998, 4:13 PM CDT (21:13 UTC)
- Expired
- Jun 1, 1998, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 158 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:15 PM CDT | Hail 0.75 | Lawndale, MN | |
| Jun 1, 4:35 PM CDT | Hail 0.75 | Pelican Rapids, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
878 WUUS1 KFAR 012114 RRA SVRFAR MNC111-167-012145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 413 PM CDT MON JUN 1 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 445 PM CDT * AT 412 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF BARNESVILLE 20 MILES SOUTHEAST OF FARGO. THE STORM WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PEILCAN RAPIDS LAKE LIZZIE PELICAN LAKES REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 1, 2:40 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 PM CDT MON JUN 1 1998 ADAP CONTINUES TO FOCUS MAX INSTABILITY ACRS WCNTRL MN WITH SFC BASED LI/S TO -4 AND DECENT MSTR CONVERGENCE. WATCH TIL 02Z LOOKS GD THEN LN OF STMS CURRENTLY MOVG THRU OTTER TAIL AND WADENA COUNTIES SHOULD EXIT CWA. STG CAA FOLLOWS THE CONVECTION WITH TRANSITION INTO A FALL-LIKE REGIME DURING THE NEXT 24 HRS. CDFNT RATHER SHALLOW AT FIRST LOOKING MORE LIKE AN ANAFNT WITH ISENTROPIC LIFT ON THE COLD SIDE OF THE BNDRY. SWRS LIKELY OVRNIGHT WITH THIS FNTL CONFIGURATION ALG WITH STG NERLY WNDS. WILL CLEAN UP ZN MAINLY FOR EXPIRATION OF WATCH AND END OF EVENING PD. UPDATE OUT BY 930 PM. BELLES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Hubbard | 33 min |
| Jun 1, 4:45 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 30 min |
| Jun 1, 5:12 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 33 min |
| Jun 1, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 30 min |
| Jun 1, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.